Adding Tegretol to the mix tonight...

Discussion in 'General Parenting' started by gcvmom, Feb 26, 2009.

  1. gcvmom

    gcvmom Here we go again!

    for difficult child 2 because of his continued issues at school with impulse control, excessive talking, hyperactivity, irritability, negativity, borderline grandiosity, euphoria, etc. All this despite the fact that he's already on a very high dose of Seroquel XR at night and gets another dose, not quite as hefty, in the afternoon and even THAT's not keeping him on an even keel.

    Pharmacist said to take it with food since it can cause nausea. And yes, it causes sedation -- great. He's already tired in the morning!

    The psychiatrist is hoping we can eventually cut back on, though not eliminate, the Seroquel XR if this new medication helps even things out.

    Fingers crossed! :future:
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Oh my fingers are definitely crossed!

    I so hope this works for you. I have been really thinking of your son lately and been feeling for him.
  3. slsh

    slsh member since 1999

    GCV - hope it works out with- the Tegretol. Both my older boys are on it - one for seizures, one for mood stabilizer. Can't be sure about difficult child since he wasn't living here when he started it but definitely with my oldest, sedation isn't an issue now. He's been on it so long that I honestly don't remember in the beginning but if he was a bit blurry on it way back then, it wasn't bad enough that we had to stop it.
  4. gcvmom

    gcvmom Here we go again!

    Thanks, Janet :)

    SLSH, that's good to hear about the sedation. I'm hoping it doesn't make things worse than they already are.
  5. Janna

    Janna New Member

    I've got my fingers crossed for you too!! I hope it works, poor little guy's struggling so much lately.
  6. Steely

    Steely Active Member

    I think this is a step in the right direction!
    Tegretol is supposed to be a great mood stabilizer.
    Just remember that some of our kiddos need 2 moods stabs plus an AP to be stable. So do not feel down if that is what it takes for your difficult child to be stable.

  7. BestICan

    BestICan This community rocks.

    Hi, my difficult child is on a low dose of Tegretol for seizures and he maybe had a little bit of drowsiness at the very beginning but that was never a problem and is not a problem now. He's been on it for maybe 3 years now and he's experienced no side effects at all. (Aside from the trauma of having blood draws every 6 months...sigh...)

    Good luck - hope you see the improvement you're looking for.
  8. TerryJ2

    TerryJ2 Well-Known Member

    Fingers crossed!

    Any reason you're starting it on a school night? Does it work fast enough to see if it works at school?
    Just wondering.
    I'm taking notes ... I may need this stuff some day for my difficult child.
  9. gcvmom

    gcvmom Here we go again!

    Thanks Janna.

    Steely, hey, the more drugs, the merrier if that's what it takes to get the job done! Doesn't bother me one bit.

    BIC, that's encouraging to hear. I hope we have just as good a result. I haven't read up on this medication yet... what are the blood draws checking for?

    Terry, I had not really considered the school night aspect. psychiatrist just said to start him on the medication. I'm so anxious to find a solution I'd rather not wait. I will give his teachers a heads up tomorrow in case anything unusual comes up. At least it's a Friday and not a Monday! No idea how long it takes to start working. I imagine we should see results fairly quickly. Maybe not right away tomorrow, but by the end of the weekend (I'm hoping!)
  10. BestICan

    BestICan This community rocks.

    I think you're supposed to slowly build up the dosage. If I remember correctly it takes a while to reach the therapeutic blood level, so I don't think you should necessarily expect quick results. (Sorry. But...being hopeful has its own positive effects, Know what I mean??)

    The blood draws, I think, are to determine whether you're at a therapeutic blood level or not.

    Hopefully someone with better medication knowledge will come along and correct me or add their insight.
  11. gcvmom

    gcvmom Here we go again!

    Hmmm... thanks for sharing that BIC. psychiatrist didn't mention the blood draws and the instructions were to just start 1 tab/orally at bedtime (he's taking 400mg Tegretol XR). No ramping. Maybe it's different for epilepsy because they always start out low and then slowly titrate until you aren't having any more seizures? I know husband has had to ramp up on his seizure medications that way.
  12. Janna

    Janna New Member

    No, the blood draws are to check the Tegretol level, like you would the Lithium. psychiatrist should KNOW that. When D tried this medication a couple of months ago, along with the script for the Tegretol was a script for bloodwork. Might wanna go back and (slap) ask the psychiatrist?
  13. timer lady

    timer lady Queen of Hearts

    Both of the tweedles are on tegretol ~ have yet to see sedation in either of them. It has been one of the best (to date) mood stabilizers for kt combined with the seroquel or has been the last 3 or 4 years.

    wm just began the tegretol.

    Keeping fingers crossed this works for your difficult child.
  14. Steely

    Steely Active Member

    Ummm.........yea call psychiatrist and ask him some more info about the process of taking Tegretol. You absolutely have to have blood draws, and titrate slowly.

    400mg sounds like way too much to start at one time, I think it should be more like 100mg at a time ~ but of course I am not a Dr.

    The reason you have to have blood draws is there is a possible side effect on this medication of developing APLASTIC ANEMIA AND AGRANULOCYTOSIS. Therefore his blood needs to be drawn I think every 6 months to make sure he does not develop this.

    In addition there is the rare possibility of Steven Johnsons Syndrome - so look for any sudden rash.
    Last edited: Feb 27, 2009
  15. gcvmom

    gcvmom Here we go again!

    Janna, I'm sure he does know that... I got the info from his secretary as he was with patients all day... whenever we start new medications he usually has me call him with an update a week after starting (unless something urgent comes up). I'll check with the office today and ask about it.

    TL, I'm encouraged to hear about others like you using both Seroquel and Tegretol. Hopefully this works as well for us as it has for KT :)

    Steely, I asked the pharmacist about this dosage level (since I didn't get a chance to speak directly with the psychiatrist). He said it is a bit high for someone just starting, but he said because difficult child 2 seems to metabolize drugs differently than most (and it's not just Seroquel that he burns through, he's had this issue with medications in the past) that's probably the reason the psychiatrist started him at this level.

    The first good sign I could see this morning was that when I went in to wake difficult child 2 and ask him how he slept (for months, he's said he doesn't feel like he sleeps much at all, which is another reason we went in for the sleep study), he gave me a BIG thumbs up! He said on a scale of 10, he got about a 7, compared to about a 5 or 4 most nights. I hope it's not just coincidence.

    I emailed the teachers last night to tell them about the change and request feedback over the next week.

    So heeeere we go!
  16. Janna

    Janna New Member

    Dylan started on 100 mg too
  17. gcvmom

    gcvmom Here we go again!

    Leaving to pick him up from school now.... stay tuned!